Alert archive / Wyoming / High Wind Warnings in 2019

High Wind Warning 10, NWS Riverton, WY

November 23, 2019Park County, Wyoming

NWS Riverton, WY issued this high wind warning at Nov 23, 2019, 4:13 PM MST for Park County, Wyoming. It took effect at Nov 23, 2019, 11:00 PM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 23, 2019, 4:13 PM MST (23:13 UTC)
In effect from
Nov 23, 2019, 11:00 PM MST
Expired
Nov 24, 2019, 12:00 PM MST
In force
13 hr
Issued by
NWS Riverton, WY

County Park County, WY

The radar

The Billings radar (KBLX), 167 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2019-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2019-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2413 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

398 
WWUS75 KRIW 232313
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
413 PM MST Sat Nov 23 2019

WYZ003-241300-
/O.UPG.KRIW.HW.A.0009.191124T0300Z-191124T1900Z/
/O.NEW.KRIW.HW.W.0010.191124T0600Z-191124T1900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
413 PM MST Sat Nov 23 2019

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO NOON
MST SUNDAY...

* WHAT...West wind 35 to 45 mph with gusts around 60 mph 
  expected.

* WHERE...Cody Foothills, roughly from 10 miles south of Cody,
  north to around Clark. The strongest wind is expected from near
  Clark to the junction of Highway 120 and the Chief Joseph
  Highway.

* WHEN...From 11 PM this evening to noon MST Sunday.

* IMPACTS...Mainly to transportation especially along Highway 120.
  Strong cross winds will enhance the blowover risk for
  lightweight and high profile vehicles, including camping
  trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak
  winds followed by a sudden, very strong wind gust. Please keep
  both hands on your steering wheel. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior 
to the onset of high wind gusts. 

&&

$$
1 follow-up statement
921 
WWUS75 KRIW 241028
NPWRIW

URGENT - WEATHER MESSAGE
National Weather Service Riverton WY
328 AM MST Sun Nov 24 2019

WYZ003-241900-
/O.CON.KRIW.HW.W.0010.000000T0000Z-191124T1900Z/
Cody Foothills-
Including the cities of Clark, Cody, and Meeteetse
328 AM MST Sun Nov 24 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* WHAT...West wind 35 to 45 mph with gusts around 60 mph expected.
  A wind gust of 67 mph occurred at 2am at 8 SSW Clark. 

* WHERE...Cody Foothills, roughly from 10 miles south of Cody, 
  north to around Clark. The strongest wind is expected from 
  near Clark to the junction of Highway 120 and the Chief Joseph 
  Highway.

* WHEN...Until noon MST Sunday.

* IMPACTS...Mainly to transportation especially along Highway 
  120. Strong cross winds will enhance the blowover risk for 
  lightweight and high profile vehicles, including camping 
  trailers.

* ADDITIONAL DETAILS...Some locations will have relatively weak 
  winds followed by a sudden, very strong wind gust. Please keep 
  both hands on your steering wheel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Fasten loose objects or shelter objects in a safe location prior
to the onset of high wind gusts.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Nov 23, 3:37 PM MST, 36 minutes earlier.

Area forecast discussion, Nov 23, 3:37 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
337 PM MST Sat Nov 23 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 206 PM MST Sat Nov 23 2019

Mild and dry conditions continue for most of the area this
afternoon, except for the persistent fog in the lower Wind River
basin, which are in turn holding temps still in the 20s. Cold pool
will remain in the basin overnight, bringing lows down into the
teens. Most of the remainder of the region will see lows in the
upper 20s to mid 30s. Still expecting a significant wind event for
the Cody Foothills overnight, with winds for northern Park County
reaching 50 to 55 mph overnight into tomorrow morning.

A shortwave in the NW flow aloft will sweep across the region
Sunday night, bringing a round of snow showers to the NW mountain
ranges. This will be aided by more westerly winds, which will be
more favorable for orographic lift.

.LONG TERM...(Monday through Saturday)
Issued at 333 PM MST Sat Nov 23 2019

Cold air drops into the area on Monday while scattered snow
showers continue, but winds will finally decrease. Western
mountains will be hit hardest through the day Monday. Monday into
Tuesday PoPs will decrease across the area; the western mountains
will have the highest PoPs while other areas will dry out.
However, this will be a short lived reprieve as the stronger
system of the week moves in.

The next system is a trough dropping down the west coast Tuesday
night into Wednesday. It sets up a SW flow across the region,
funneling moisture and snow showers over the area. Because of the
prevailing southwesterly flow, western and southern WY will take
the brunt of the system initially. Then, the cold front associated
with this system will slide through the state on Thursday helping
to spread showers to eastern areas. Activity will continue through
Friday as the trough is expected to deepen and the low move
eastward. If model timing is correct, drier conditions should
move in on Saturday.

High temperatures through the week will be in the 20s and 30s and
lows in the teens to single digits with some of the coldest spots
possibly seeing below zero temperatures. Also, gusty winds will
develop in the afternoons, especially over the southern wind
corridor and along the mountain ranges.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday afternoon)
Issued at 300 PM MST Sat Nov 23 2019

Fog has mostly burned off across the area this afternoon. There is
a chance for fog redevelopment in the Wind River Basin tonight
which would most likely impact KRIW. Otherwise, VFR conditions
will prevail until a round of showers moves into northwestern WY
after 18Z Sunday. This evening right through the arrival of the
next system windy southwest winds will occur from KRKS to KCPR.
Strong winds/mountain wave on the lee side of mountains along the
Continental Divide will result in turbulence as well as low-level
wind shear at KCOD at times. VCSH is in for KJAC and KCOD at the
end of the period.

&&

.FIRE WEATHER...
Issued AT 206 PM MST Sat Nov 23 2019

Windy conditions expected tonight and tomorrow for a large part of
the state, with the highest winds for 289 and 280, along with the
Cody Foothills 276. Some winds in 276 could reach 50 mph during
the morning tomorrow. A cold front sweeps across the area later
Sunday, with increasing chances for snow Sunday night into Monday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from 8 PM MST this evening through Sunday
morning for WYZ003.

&&

SHORT TERM...Straub
LONG TERM...Bourque
AVIATION...Bourque
FIRE WEATHER...Straub
Hazardous weather outlook, Nov 23, 6:25 AM MST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
625 AM MST Sat Nov 23 2019

WYZ001>020-022>030-241330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
625 AM MST Sat Nov 23 2019

...High Wind Watch Tonight and Sunday Morning for the Cody
Foothills...

...Dense Fog Advisory for the Wind River Basin this Morning...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Areas of morning fog, some dense across portions of the Upper
Green River and Wind River basins.

Strong to possibly high wind across the Cody Foothills tonight
into Sunday morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday night and Monday...A storm system will move through the
area bringing more cold and snow. Light to moderate amounts of
snow are possible. The best chance of snow will be over the west
and northwest Sunday night, and then across central and southern
areas Monday and Monday night.

Wednesday and Thursday...Another storm system impacting the area
with potential for more snowfall mainly over the west.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Team Riverton

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 5:16 AM MSTHigh Wind WatchRIWPark11 hr
Nov 23, 6:24 AM MSTDense Fog AdvisoryRIWFremont6 hr

Nearby

High Wind Warnings in Wyoming, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.